Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 391, NWS Springfield, MO

July 18, 2003Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2003, 11:55 PM CDT for Miller County, Missouri. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 11:55 PM CDT (04:55 UTC)
Expired
Jul 19, 2003, 1:15 AM CDT
In force
80 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2598 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.5
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS53 KSGF 190455
SVRSGF
MOC131-190615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN MISSOURI

* UNTIL 115 AM CDT.

* AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES WEST OF IBERIA...OR 11 MILES SOUTHEAST OF OSAGE
  BEACH...AND MOVING SOUTHEAST AT 30 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS       
  OF...SOUTHER MILLER COUNTY.

THE TOWN OF BRUMLEY IS ALSO IN THE PATH OF THIS STORM.

ANOTHER SEVERE THUNDERSTORM WILL MOVE INTO NORTHERN MILLER 
COUNTY...AND AFFECT THE TOWNS OF OLEAN...ELDON...AURORA...AND 
ETTERVILLE. HAIL UP TO ONE INCH IN DIAMETER...AND WINDS IN EXCESS OF 
60 MPH CAN BE EXPECTED WITH THAT SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3841 9245 3841 9260 3836 9271 3803 9252
          3806 9220 3830 9222

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:14 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 18, 7:14 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT FRI JUL 18 2003

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

SOME BREAKS IN THE CLOUDINESS AND POOLING MOISTURE ALONG THE
OUTFLOW/SYNOPTIC BOUNDARY HAS BROUGHT THE ATMOSPHERE TO A BOIL
ACROSS OUR CWA (BOTH FIGURATIVELY AND LITERALLY). QUICK LOOK AT 0Z
SGF SOUNDING STILL SHOWS THE PRESENCE OF A VERY FORMIDABLE CAP
CENTERED AROUND 850MB WITH MLCINH OF NEARLY 200 J/KG. SURFACE
ANALYSIS AND SPC MESO ANALYSIS DATA SHOW A PERSISTENT AND STRONG
AREA OF MOISTURE CONVERGENCE STRETCHING FROM UNO TO OSCEOLA TO MCI
AREA. THUS FAR THE STRONG CAP HAS HELD BACK SURFACES PARCELS FROM
TAPPING INTO THE 3000+ J/KG OF MLCAPE...BUT EVIDENCE OF THE CAP
WEAKENING IS APPEARING OUT THE WINDOW IN THE FORM OF A TALL AND
SKINNY CB WITH AN OVERSHOOTING TOP. SUSPECT THE CAP WILL HOLD OFF
SURFACE BASED CONVECTION THIS EVENING...HOWEVER SHOULD ANY SUSTAINED
UPDRAFTS DEVELOP THEY WOULD BE TAPPING INTO EXTREME INSTABILITY AND
STRONG DEEP LAYER SHEAR AND WOULD LIKELY BECOME SUPERCELLULAR WITH
THREAT FOR LARGE IF NOT VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS.

IZZI

&&

.AVIATION...
(00Z TAF DISCUSSION)
WOULD EXPECT MAINLY VFR CONDITIONS AT KJLN AND KSGF. OVERALL BEST
CHANCES FOR STORMS WILL BE NORTHEAST AND EAST OF KSGF.  LOWEST
CEILINGS WILL BE IN TWEB ROUTE FROM KSTL-KSGF WITH CONVECTION
REMAINING TO THE EAST OF ROLLA/VICHY.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY ALONG AND WEST OF A LINE FROM CASSVILLE TO LAMAR
TO VERSAILLES THROUGH 11 PM SATURDAY.
.KS...HEAT ADVISORY ALL ZONES THROUGH 11 PM SATURDAY.

WFO SGF
Hazardous weather outlook, Jul 18, 11:30 PM CDT, 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL TO
  THE SIZE OF HALF DOLLARS AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST EAST
  OF A WARSAW...TO SPRINGFIELD...TO BRANSON LINE THROUGH 6 AM.

  DISCUSSION:

  A COMPLEX OF THUNDERSTORMS CONTINUED TO ORGANIZE ACROSS CENTRAL
  AND SOUTH CENTRAL MISSOURI FRIDAY NIGHT.  THE STORMS WERE FORMING
  NORTH AND EAST OF A BOUNDARY THAT EXTENDED FROM KANSAS CITY TO WEST
  PLAINS. LOW LEVEL WINDS FROM THE SOUTH SOUTHWEST WILL CONTINUE TO
  INTERSECT THIS BOUNDARY...AND FEED VERY MOIST AND UNSTABLE AIR INTO
  THE STORM COMPLEX. THE STORMS WILL GENERALLY MOVE SOUTH AND SOUTHEAST
  BUT DEVELOP WESTWARD WITH TIME.  SOME OF THESE STORMS WILL PRODUCE
  LARGE HAIL AND DAMAGING WINDS...AS VERTICAL WIND SHEAR IS
  FAVORABLE FOR ORGANIZED STORMS.  A LAYER OF WARM AIR AT THE
  MID-LEVELS OF THE ATMOSPHERE MAY INHIBIT THE WESTERN EDGE OF THE
  STORMS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS OVERNIGHT
  WILL BE EAST OF THE SPRINGFIELD AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
  THROUGH EARLY MONDAY...AS SEVERAL UPPER AIR DISTURBANCES WILL
  INTERACT WITH THE UNSTABLE AIRMASS OVER THE REGION. THE GREATEST
  LIKELIHOOD FOR THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO
  THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY.

  IN ADDITION...MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON
  SATURDAY...AS HEAT INDICES MAY ONCE AGAIN EXCEED 100 DEGREES
  ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
  TONIGHT EAST OF A NEVADA TO ANDERSON LINE...WITH THE GREATEST
  THREAT OF SEVERE THUNDERSTORMS BEING EAST OF A WARSAW...TO
  MARSHFIELD...TO GAINESVILLE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Jul 18, 10:13 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    OSAGE BEACH               MO   .75 INCH HAIL
07/18/03   CAMDEN                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 18, 10:17 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 PM    1 E SUNRISE BEACH         MO   .88 INCH HAIL
07/18/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1016 PM    LAKE OZARKS WEST          MO   .88 INCH HAIL
07/18/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 18, 10:35 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    1 E LAKE OZARK            MO   1.75 INCH HAIL
07/18/03   MILLER                         SILVER DOLLAR SIZE HAIL.
                                          REPORTED BY PUBLIC.
Local storm report, Jul 18, 10:48 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    7 S ALTON                 MO   .75 INCH HAIL
07/18/03   OREGON                         DIME SIZE HAIL REPORT
                                          RELAYED BY PASSING
                                          MOTORIST. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 11:01 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    ELDON                     MO   FLOOD
07/18/03   MILLER                         SEVERAL CITY STREETS ARE
                                          UNDER WATER. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 11:08 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1107 PM    ELDON                     MO   1 INCH HAIL
07/18/03   MILLER                         QUARTER SIZE HAIL AND 50
                                          MPH WINDS. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:52 PM CDTSevere Thunderstorm WarningSGFMorgan53 min
Jul 18, 8:45 PM CDTSevere Thunderstorm WarningSGFMorgan60 min
Jul 18, 8:52 PM CDTFlash Flood WarningSGFMiller, Morgan4 hr
Jul 18, 8:53 PM CDTSevere Thunderstorm WarningSGFMaries52 min
Jul 18, 9:40 PM CDTSevere Thunderstorm WarningSGFDent65 min
Jul 18, 9:44 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan61 min
Jul 18, 10:01 PM CDTSevere Thunderstorm WarningSGFMiller59 min
Jul 18, 10:14 PM CDTSevere Thunderstorm WarningSGFOregon61 min
Jul 18, 10:45 PM CDTSevere Thunderstorm WarningSGFMiller60 min
Jul 18, 10:46 PM CDTSevere Thunderstorm WarningSGFCamden44 min
Jul 19, 12:09 AM CDTSevere Thunderstorm WarningSGFPulaski81 min
Jul 19, 12:42 AM CDTFlash Flood WarningSGFMiller, Phelps, Pulaski4 hr
Jul 19, 1:06 AM CDTFlash Flood WarningSGFOregon4 hr
Jul 19, 1:15 AM CDTSevere Thunderstorm WarningSGFMiller75 min
Jul 19, 1:30 AM CDTSevere Thunderstorm WarningSGFTexas75 min
Jul 19, 2:19 AM CDTFlash Flood WarningSGFTexas4 hr
Jul 19, 3:47 AM CDTFlash Flood WarningSGFHowell3 hr
Jul 19, 3:56 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark34 min
Jul 19, 4:58 AM CDTFlash Flood WarningSGFOregon3 hr
Jul 19, 6:28 AM CDTFlash Flood WarningSGFShannon, Texas4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.